The EMS Publishing House is now EMS Press and has its new home at

Please find all EMS Press journals and articles on the new platform.

Journal of the European Mathematical Society

Full-Text PDF (239 KB) | Metadata | Table of Contents | JEMS summary
Volume 4, Issue 2, 2002, pp. 115–142
DOI: 10.1007/s100970100036

Published online: 2002-06-30

Handle attaching in symplectic homology and the Chord Conjecture

Kai Cieliebak[1]

(1) Universit├Ąt Augsburg, Germany

Arnold conjectured that every Legendrian knot in the standard contact structure on the 3-sphere possesses a characteristic chord with respect to any contact form. I confirm this conjecture if the know has Thurston-Bennequin invariant m1. More generally, existence of chords is proved for a standard Legendrian unknot on the boundary of a subcritical Stein manifold of any dimension. There is also a multiplicity result which implies in some situations existence of infinitely many chords. The proof relies on the behaviour of symplectic homology under handle attaching. The main observation is that symplectic homology only changes in the presence of chords.

No keywords available for this article.

Cieliebak Kai: Handle attaching in symplectic homology and the Chord Conjecture. J. Eur. Math. Soc. 4 (2002), 115-142. doi: 10.1007/s100970100036